Alert archive / Kentucky / Flash Flood Warnings in 2003
Flash Flood Warning 97, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Aug 4, 2003, 6:10 PM EDT for Montgomery County, Kentucky. It was in force for 110 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2003, 6:10 PM EDT (22:10 UTC)
- Expired
- Aug 4, 2003, 8:00 PM EDT
- In force
- 110 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 71 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 042212
FFWJKL
KYC173-050000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
610 PM EDT MON AUG 4 2003
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
MONTGOMERY COUNTY
* UNTIL 800 PM EDT
* AT 551 PM EDT...DISPATCH REPORTED FLASH FLOODING. HIGHWAY 460 HAD
RUNNING WATER OVER THE ROAD...AND THAT THE HIGHWAY WAS CLOSED ONE
MILE EAST OF JEFFERSONVILLE. ALSO...WATER WAS OVER HIGHWAY 559 NEAR
JEFFERSONVILLE...BUT THAT THE HIGHWAY WAS STILL PASSABLE. SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN CONTINUE TO MOVE IN AND AROUND
THE AREA.
EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ROADS...FARMLANDS
ALONG THE BANKS OF CREEKS...STREAMS...AND LOW LYING AREAS ARE
SUBJECT TO FLASH FLOODING
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.
LAT...LON 3810 8384 3799 8376 3791 8377 3790 8388
3794 8398 3812 8410 3819 8399
$$
RAY3 follow-up statements
000 WGUS73 KJKL 042314 FFSJKL KYC173-050000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 714 PM EDT MON AUG 4 2003 ...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR... MONTGOMERY COUNTY * UNTIL 800 PM EDT * AT 705 PM EDT...DISPATCH REPORTED THAT HIGHWAY 460 ONE MILE EAST OF JEFFERSONVILLE WAS STILL PARTIALLY BLOCKED. SHOWERS CONTINUE TO MOVE SLOWLY OUT OF THE AREA. ANY ADDITIONAL RAINFALL AND EXCESSIVE RUNOFF WILL CONTINUE TO CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...ROADS AND ROADSIDE CULVERTS...HIGHWAYS AND UNDERPASSES. ADDITIONAL RAINFALL AND EXCESSIVE RUNOFF COULD ALSO TRIGGER ROCK AND MUDSLIDES. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. LAT...LON 3807 8403 3793 8389 3802 8387 3811 8397 $$ COREY
000 WGUS73 KJKL 042359 FFSJKL KYC173-050015- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 759 PM EDT MON AUG 4 2003 ...THE FLASH FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO EXPIRE... AT 759 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...ALSO...DISPATCH HAS REPORTED THAT ALL FLOODING HAS ENDED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ COREY/RAY
000 WGUS73 KJKL 050001 CCA FFSJKL KYC173-050015- FLASH FLOOD STATEMENT...CORRECTED FOR GRAMMAR NATIONAL WEATHER SERVICE JACKSON KY 759 PM EDT MON AUG 4 2003 ...THE FLASH FLOOD WARNING FOR MONTGOMERY COUNTY WILL BE ALLOWED TO EXPIRE AT 8:00 PM EDT... AT 759 PM EDT NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE HEAVY RAIN HAS ENDED AND IS NO LONGER CAPABLE OF PRODUCING FLOODING...ALSO...DISPATCH HAS REPORTED THAT ALL FLOODING HAS ENDED...THUS THE WARNING WILL BE ALLOWED TO EXPIRE. STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN JACKSON. $$ COREY/RAY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 4:25 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Aug 4, 4:25 PM EDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT MON AUG 4 2003 19Z SFC ANALYSIS SHOWS A WASHED OUT FRONT SPREAD THROUGH THE OHIO VALLEY JUST NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS ARE BLOWING UP OVER CENTRAL AND NORTHERN KENTUCKY MOVING INTO OUR CWA. HAIL IS A PRIMARY CONCERN WITH THESE STORMS DUE TO THE COOL MID LEVEL TEMPERATURES...BUT FLASH FLOODING WILL ALSO BE A WORRY. MUCH OF EAST KENTUCKY IS ALREADY SATURATED FROM THE RAINS OF THE PAST TWO DAYS. THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT WITH THE DEEP CLOSED LOW SPINNING OUT OF THE OHIO VALLEY INTO NORTHEAST CANADA BY WEDNESDAY EVENING. LATER IN THE PERIOD...ACCORDING TO THE GFS AND OTHER MEDIUM RANGE MODELS...THE WHOLE PATTERN RETROGRADES WITH ANOTHER CLOSED LOW LOOKING TO DROP INTO THE OHIO VALLEY FOR THE WEEKEND. AS WITH THE PAST FEW DAYS...THE SHORTWAVE DETAILS WILL BE CRITICAL TO THE ACTUAL WEATHER RESULT AND ARE NATURALLY NOT IN AS GOOD AGREEMENT. THE MAIN VORT IS SPINNING THROUGH THE AREA CURRENTLY WITH A NODE EXPECTED TO BRUSH BY AFTER MIDNIGHT. THEN WE SEE A LULL IN UPPER LEVEL SUPPORT WITH THE TROUGH LIFTING OUT BEFORE ANOTHER STRONG WAVE IS PROGGED TO DROP IN WEDNESDAY NIGHT. THE GFS SEEMS A BIT OVERDONE WITH THE VORT THAT IT DROPS INTO THE WESTERN TENNESSEE VALLEY ON THURSDAY. THE BULK OF THE ENERGY THEN STAYS TO OUR SOUTH AFTER THIS BEFORE THE NEXT SERIES OF WAVES DIVE IN TO CARVE OUT THE WEEKEND/S UPPER LOW. SENSIBLE WEATHER WILL FEATURE AN ACTIVE EVENING WITH SHOWERS AND MARGINALLY SEVERE THUNDERSTORMS. GENERALLY SMALL HAIL AND FLOODING WHEREVER THE STORMS TRAIN WILL BE THE MAIN CONCERN WITH THESE. EXPECT THESE STORMS TO DIE OUT LATER THIS EVENING BUT ADDITIONAL ONES WILL BE POSSIBLE AFTER MIDNIGHT CONTINUING THE FLOOD THREAT AS PWS ARE NEAR 1.5 INCHES AND THE STORMS WILL BE SLOW MOVING AND PRONE TO TRAINING. AS A RESULT HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE AREA RUNNING THROUGH 8 AM EDT WITH THE MAIN CONCERN THIS EVENING. AFTER TONIGHT WILL GO WITH A MORE DIURNAL TREND TO THE POPS THROUGH THE WEEKEND...PERHAPS SPIKING MORE ON WEDNESDAY. TEMPS WILL BE ON THE COOL SIDE OF NORMAL UNDER THE PERSISTENT TROUGH. MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR MAXES...PREFER THE MAV NUMBERS FOR HIGHS TUESDAY VERSES THE TOO COOL FWC AND MET. THE NUMBERS ARE BETTER FOR WEDNESDAY HIGHS. AS FOR POPS...SPLIT THE DIFFERENCE TONIGHT AND TUESDAY...MAV TOO HIGH TUESDAY NIGHT. AS FOR THE GFE GRIDS AND IFPS...PERFORMED MY USUAL INITIALIZATION OF TEMPS...DEWPOINTS...AND WINDS FOR THE FIRST 60 HOURS FROM THE MESOETA. GENERALLY HAD TO ADJUST HIGHS UP FOR TUESDAY ALSO MASSAGED THE GRIDS FOR OUR CCF POINTS. LITTLE CHANGES TO THE REST THROUGH FRIDAY. BROUGHT UP SKY AND POPS FOR SATURDAY AND SUNDAY AS THE SFC PATTERN RETROGRADES. ALSO CHANGED TONIGHT/S SKY AND POPS TO FOCUS MORE ON EARLIER ACTIVITY. PRELIMINARY CCF NUMBERS: LOZ 064/083 064/084 062 643 JKL 065/082 065/083 065 643 .JKL...FLOOD WATCH FOR MOST OF EAST KENTUCKY THROUGH 8 AM EDT. GREIF PREVIOUS DISCUSSIONS FOLLOW: --------------------------------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1122 AM EDT MON AUG 4 2003 LAST REMNANTS OF COMPLEX EXITING OUR NORTHERN COUNTIES. MAIN TRIGGERS ARE UPSTREAM IN WESTERN KY WITH VORT/S/W TROUGH AXIS AND STRONG JET STREAM ENERGY ON THE BACKSIDE. STILL GETTING SOME GOOD SUNSHINE OUT THERE IN PLACES. WILL KEEP LIKELY POPS GOING...WITH A FOCUS ON LATE THIS AFTERNOON WHERE MAIN TRIGGERS WILL BE CLOSER TO US. WET BULBS COMING DOWN WITH S/W TROUGH PASSAGE. WIND PROFILE REMAINS UNIDIRECTIONAL. ANY STORMS THAT GO UP TODAY WILL HAVE TO BE CLOSELY WATCHED FOR SEVERE POTENTIAL. NUMEROUS COUNTIES RUNNING LIGHT IN THE FLASH FLOOD GUIDANCE DEPARTMENT...SO ISOLATED FLASH FLOODING POTENTIAL VERY REAL AS WELL. WILL ADJUST GRIDS AND FORECAST TO REFLECT CURRENT TRENDS. UPDATE OUT BEFORE TOO LONG. GEOGERIAN --------------------------------------------------------------------- 915 PM EDT SUN AUG 3 2003 AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME. SBH
Hazardous weather outlook, Aug 4, 5:16 PM EDT, 54 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 516 PM EDT MON AUG 4 2003 ...FLOOD WATCH UNTIL 8:00 AM EDT TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORM ARE LIKELY TONIGHT...SOME OF WHICH WILL BRING HEAVY RAINFALL. LOCALIZED FLOODING PROBLEMS MAY OCCUR...ESPECIALLY IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL IN THE LAST COUPLE OF DAYS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS. HIGH WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY... ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY THREAT WOULD BE HIGH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TUESDAY. SPOTTERS ARE URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR HAIL. COREY
In the hours before
Local storm report, Aug 4, 4:49 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
449 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM FRENCHBURG KY .75 INCH HAIL
08/04/03 MENIFEE DIME SIZE HAIL IN
FRENCHBURG AND EAST OF THE
CITY. REPORTED BY 911
DISPATCH.
KOLocal storm report, Aug 4, 5:14 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
514 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM FRENCHBURG KY .88 INCH HAIL
08/04/03 MENIFEE NICKEL SIZE HAIL IN
DOWNTOWN FRENCHBURG AT
DISPATCH CENTER. REPORTED
BY DISPATCH.
KOLocal storm report, Aug 4, 5:48 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
548 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM 2W FRENCHBURG KY .75 INCH HAIL
08/04/03 MENIFEE REPORTED BY TRAINED
SPOTTER.
0525 PM 6W FRENCHBURG KY FLASH FLOODS
08/04/03 MENIFEE IN THE TOWN OF MEANS,
WATER FLOWING OVER HWY 460
WITH SECTIONS CLOSED AND
EVACUATION ATTEMPTS IN THE
AREA. REPORTED BY DISPATCH.
0540 PM 3E BAXTER KY .75 INCH HAIL
08/04/03 HARLAN DIME SIZE HAIL IN ROSS
POINT. REPORTED BY TRAINED
SPOTTER.
KOLocal storm report, Aug 4, 5:57 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
557 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 3E BAXTER KY .88 INCH HAIL
08/04/03 HARLAN NICKEL SIZE HAIL IN ROSS
POINT. REPORTED BY TRAINED
SPOTTER.
KOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 5:08 AM EDT | Flash Flood Warning | JKL | Whitley | 3 hr |
| Aug 4, 5:15 AM EDT | Flash Flood Warning | JKL | Jackson | 3 hr |
| Aug 4, 5:36 AM EDT | Flash Flood Warning | JKL | Laurel | 3 hr |
| Aug 4, 6:23 AM EDT | Flash Flood Warning | JKL | Owsley | 112 min |
| Aug 4, 8:30 AM EDT | Flash Flood Warning | JKL | Laurel | 4 hr |
| Aug 4, 3:38 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 37 min |
| Aug 4, 4:28 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 47 min |
| Aug 4, 4:39 PM EDT | Severe Thunderstorm Warning | JKL | Menifee | 66 min |
| Aug 4, 4:47 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
| Aug 4, 5:10 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 80 min |
| Aug 4, 5:31 PM EDT | Severe Thunderstorm Warning | JKL | Harlan | 89 min |
| Aug 4, 7:33 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt | 57 min |
| Aug 4, 7:44 PM EDT | Flash Flood Warning | JKL | Menifee | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.